Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 190, NWS Springfield, MO

July 23, 2014Jasper County, McDonald County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 23, 2014, 12:46 PM CDT for Jasper County, McDonald County, Newton County, Missouri. It was in force for 59 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2014, 12:46 PM CDT (17:46 UTC)
Expired
Jul 23, 2014, 1:45 PM CDT
In force
59 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jasper County, MO, McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 12:49 PM CDTTSTM WND GST 491 Nne Airport Drive, MOKJLN ASOS.
Jul 23, 12:55 PM CDTTSTM WND DMGJoplin, MOTREE LIMBS REPORTED DOWN IN JOPLIN.
Jul 23, 1:20 PM CDTTSTM WND DMGAnderson, MOLARGE TREE LIMB DOWN IN TOWN.
Jul 23, 1:30 PM CDTTSTM WND DMGNoel, MOSEVERE THUNDERSTORM WIND GUSTS DOWNED TREE LIMBS IN NOEL.
Jul 23, 1:30 PM CDTTSTM WND DMGSouth West City, MOSEVERE THUNDERSTORM WIND GUSTS DOWNED A LARGE TREE ON A FARM NEAR SOUTH WEST CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3863 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

205 
WUUS53 KSGF 231746
SVRSGF
MOC097-119-145-231845-
/O.NEW.KSGF.SV.W.0190.140723T1746Z-140723T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1246 PM CDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JASPER COUNTY IN SOUTHWEST MISSOURI...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI...
  NEWTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 145 PM CDT

* AT 1243 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE    
  EXTENDING FROM PITTSBURG TO BAXTER SPRINGS...AND MOVING SOUTHEAST  
  AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  AIRPORT DRIVE...ANDERSON...CARL JUNCTION...CARTERVILLE...DIAMOND...
  DUENWEG...DUQUESNE...GOODMAN...GRANBY...IRON GATES...JOPLIN...
  LANAGAN...LEAWOOD...NEOSHO...NOEL...ORONOGO...PINEVILLE...
  SAGINAW...SENECA...SHOAL CREEK DRIVE...SILVER CREEK...SOUTH WEST
  CITY AND WEBB CITY.

THESE STORMS HAVE A HISTORY OF PRODUCING 60 MPH WINDS IN CHEROKEE 
AND NEOSHO COUNTIES. 

THIS WARNING ALSO INCLUDES BIG SUGAR CREEK STATE PARK. INTERSTATE 44
BETWEEN MILE MARKERS 1 AND 20 WILL ALSO BE IMPACTED BY SEVERE
THUNDERSTORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3650 9463 3727 9461 3722 9444 3717 9435
      3712 9429 3701 9422 3685 9415 3649 9416
TIME...MOT...LOC 1745Z 312DEG 35KT 3718 9466 3701 9474

HAIL...0.75IN
WIND...60MPH

$$

CRAMER
3 follow-up statements
980 
WWUS53 KSGF 231805
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT WED JUL 23 2014

MOC097-119-145-231845-
/O.CON.KSGF.SV.W.0190.000000T0000Z-140723T1845Z/
JASPER MO-MCDONALD MO-NEWTON MO-
105 PM CDT WED JUL 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NEWTON...
MCDONALD AND SOUTHWESTERN JASPER COUNTIES UNTIL 145 PM CDT...

AT 103 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CENTRAL JOPLIN TO SENECA...AND MOVING SOUTHEAST AT 40
MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
AIRPORT DRIVE...ANDERSON...CARL JUNCTION...CARTERVILLE...DIAMOND...
DUENWEG...DUQUESNE...GOODMAN...GRANBY...IRON GATES...JOPLIN...
LANAGAN...LEAWOOD...NEOSHO...NOEL...ORONOGO...PINEVILLE...SAGINAW...
SENECA...SHOAL CREEK DRIVE...SILVER CREEK...SOUTH WEST CITY AND WEBB
CITY.

THIS WARNING ALSO INCLUDES BIG SUGAR CREEK STATE PARK. INTERSTATE 44
BETWEEN MILE MARKERS 1 AND 20 WILL ALSO BE IMPACTED BY SEVERE
THUNDERSTORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3650 9463 3727 9461 3722 9444 3717 9435
      3712 9429 3701 9422 3685 9415 3649 9416
TIME...MOT...LOC 1805Z 312DEG 35KT 3705 9448 3688 9456

HAIL...0.75IN
WIND...60MPH

$$

CRAMER
685 
WWUS53 KSGF 231832
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
132 PM CDT WED JUL 23 2014

MOC097-145-231842-
/O.CAN.KSGF.SV.W.0190.000000T0000Z-140723T1845Z/
JASPER MO-NEWTON MO-
132 PM CDT WED JUL 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR NEWTON AND SOUTHWESTERN JASPER
COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3650 9463 3657 9463 3658 9462 3677 9462
      3675 9415 3649 9416
TIME...MOT...LOC 1832Z 312DEG 35KT 3675 9438 3657 9457

$$

MOC119-231845-
/O.CON.KSGF.SV.W.0190.000000T0000Z-140723T1845Z/
MCDONALD MO-
132 PM CDT WED JUL 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MCDONALD
COUNTY UNTIL 145 PM CDT...

AT 130 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GOODMAN TO SOUTH WEST CITY...AND MOVING SOUTHEAST AT
40 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ANDERSON...GOODMAN...LANAGAN...NOEL...PINEVILLE...POWELL AND SOUTH
WEST CITY.

THIS WARNING ALSO INCLUDES BIG SUGAR CREEK STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3650 9463 3657 9463 3658 9462 3677 9462
      3675 9415 3649 9416
TIME...MOT...LOC 1832Z 312DEG 35KT 3675 9438 3657 9457

HAIL...0.75IN
WIND...60MPH

$$

CRAMER
201 
WWUS53 KSGF 231853
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
153 PM CDT WED JUL 23 2014

MOC119-231903-
/O.EXP.KSGF.SV.W.0190.000000T0000Z-140723T1845Z/
MCDONALD MO-
153 PM CDT WED JUL 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR MCDONALD COUNTY HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 3650 9463 3657 9463 3658 9462 3677 9462
      3675 9415 3649 9416
TIME...MOT...LOC 1832Z 312DEG 35KT 3675 9438 3657 9457

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:14 AM CDT, 6 hours 32 minutes earlier.

Area forecast discussion, Jul 23, 6:14 AM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 AM CDT Wed Jul 23 2014

...12Z Aviation Update...

.SHORT TERM...(Today and Tonight)
Issued at 306 AM CDT WED JUL 23 2014

Rather challenging short term forecast this morning. So far this
morning, the regional radar imagery has been mostly quiet with
just a few showers/storms popping up and dissipating across
eastern Missouri. This is, of course, in spite of previous (and
numerous) model solutions suggesting robust thunderstorm
development along the incoming cold front. Turns out that in
reality forcing has been much too weak to overcome warm
temperatures aloft (14C at 700mb is usually tough to overcome).

That said, altocumulus development has been noted on the regional
IR satellite imagery over the past few hours. Elevated parcels are
nearly uncapped, and there there is still plenty of elevated CAPE
present. Unfortunately, large scale forcing mechanisms remain on
the weak side. As a result, there remains the potential for a few
showers and storms to gradually develop along the incoming cold
front. Confidence, however, is shaky at best. Unless radar trends
begin to change dramatically, will likely be dropping going PoPs
to slight chance/low end chance.

The aforementioned cold front is currently entering central
Missouri. The wind shift should continue tracking south at around
30mph. The dewpoint drop with this front, however, is lagging by
about 100 miles or so. As a result, muggy conditions we are
experiencing right now will continue today. The front and lagging
dewpoint drop will exit to the south later this afternoon into
early this evening. A cooler and drier airmass will filter into
the region tonight.

.LONG TERM...(Thursday through Tuesday)
Issued at 306 AM CDT WED JUL 23 2014

00z suite of model output offers a few changes to the going
forecast. After a brief respite from hot temperatures Thursday,
the upper level ridge builds right back over the area Friday and
Saturday. With very warm 700mb temperatures yet again expected
with this airmass, have gone ahead and cut PoPs for Friday and
Saturday.

Sunday now features a cold front passage on the heels of a rapidly
amplifying upper level pattern. There will be some rain chances
with this frontal passage, but current indications are that any
activity should be rather hit/miss. Another strong trough will
develop over the eastern CONUS and send our temperatures decidedly
back below average. Have gone with low/mid 80s highs next week
with lows in the upper 50s to middle 60s. If current trends
persist, cooler highs and low will likely be necessary with future
forecasts.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 612 AM CDT WED JUL 23 2014

A weak cold front is moving south through the area this morning.
This will cause winds to gradually become northeasterly with time
today and tonight, though speeds will still remain light. A few
isolated thunderstorms may be possible across southern Missouri at
times today, but coverage will be much too sparse for TAF
inclusion. Otherwise, VFR can be expected.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gagan
LONG TERM...Gagan
AVIATION...Boxell
Hazardous weather outlook, Jul 23, 12:41 PM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1241 PM CDT WED JUL 23 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1241 PM CDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AS A STORM
COMPLEX MOVES QUICKLY TO THE SOUTHEAST THROUGH FAR SOUTHEAST KANSAS
AND THE FAR SOUTHWEST CORNER OF MISSOURI THROUGH 230 PM. ISOLATED
STRONG TO SEVERE STORMS WILL ALSO OCCUR ALONG A COLD FRONT OVER
FAR SOUTH CENTRAL MISSOURI FROM THE GAINESVILLE AREA EAST TO
THAYER AND ALTON THROUGH 230 PM. WIND GUSTS OF 60 MPH AND HAIL UP
TO TH SIZE OF QUARTERS CAN BE EXPECTED WITH THE STRONGEST STORMS.

HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S ARE EXPECTED ACROSS
EXTREME SOUTHEASTERN KANSAS AND PORTIONS OF THE MISSOURI OZARKS
SOUTH OF THE HIGHWAY 54 CORRIDOR THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX VALUES RANGING FROM THE MID 90S TO AROUND 103 DEGREES
ARE EXPECTED FRIDAY AND SATURDAY ACROSS THE ENTIRE OUTLOOK AREA.

A FEW THUNDERSTORMS WILL BE POSSIBLE LATE SATURDAY INTO SUNDAY AS
A COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE NEXT COUPLE OF HOURS
OVER THE FAR SOUTHWEST CORNER OF MISSOURI AND ALONG THE ARKANSAS
STATE LINE IN SOUTH CENTRAL MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Jul 23, 12:17 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1217 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND GST     6 W COLUMBUS            37.17N 94.95W
07/23/2014  E55 MPH          CHEROKEE           KS   EMERGENCY MNGR

&&

JCOLUCCI
Local storm report, Jul 23, 12:40 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1240 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     TSTM WND DMG     COLUMBUS                37.17N 94.84W
07/23/2014                   CHEROKEE           KS   911 CALL CENTER

            LARGE TREE LIMB REPORTED DOWN ON POWER LINE IN TOWN.

&&

JCOLUCCI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:40 PM CDTSevere Thunderstorm WarningSGFOregon65 min
Jul 23, 12:48 PM CDTSevere Thunderstorm WarningSGFOregon57 min
Jul 23, 1:25 PM CDTSevere Thunderstorm WarningSGFHowell65 min
Jul 23, 3:46 PM CDTFlash Flood WarningSGFOregon6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.